Pituitary apoplexy induced by gonadotropin-releasing hormone agonist administration: a rare complication of prostate cancer treatment.Endocrinol Diabetes Metab Case Rep. 2020 Jun 04; 2020ED
Gonadotropin-releasing hormone (GnRH) agonists, currently used in the treatment of advanced prostate cancer, have been described as a rare cause of pituitary apoplexy, a potentially life-threatening clinical condition. We report the case of a 69-year-old man with a known pituitary macroadenoma who was diagnosed with prostate cancer and started treatment with GnRH agonist leuprorelin (other hormones were not tested before treatment). Few minutes after drug administration, the patient presented with acute-onset severe headache, followed by left eye ptosis, diplopia and vomiting. Pituitary MRI revealed tumor enlargement and T1-hyperintense signal, compatible with recent bleeding sellar content. Laboratory endocrine workup was significant for low total testosterone. The patient was managed conservatively with high-dose steroids, and symptoms significantly improved. This case describes a rare phenomenon, pituitary apoplexy induced by GnRH agonist. We review the literature regarding this condition: the pathophysiological mechanism involved is not clearly established and several hypotheses have been proposed. Although uncommon, healthcare professionals and patients should be aware of this complication and recognize the signs, preventing a delay in diagnosis and treatment.
Pituitary apoplexy (PA) is a potentially life-threatening complication that can be caused by gonadotropin-releasing hormone agonist (GnRHa) administration for the treatment of advanced prostate cancer. This complication is rare but should be taken into account when using GnRHa, particularly in the setting of a known pre-existing pituitary adenoma. PA presents with classic clinical signs and symptoms that should be promptly recognized. Patients should be instructed to seek medical care if suspicious symptoms occur. Healthcare professionals should be aware of this complication, enabling its early recognition, adequate treatment and favorable outcome.